Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 141, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 4:16 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nevada. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2018, 4:16 PM PDT (23:16 UTC)
- Expired
- Oct 3, 2018, 8:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 5:29 PM PDT | FLASH FLOOD | 5 Nnw Shoshone, CA | LAW ENFORCEMENT REPORTED FLOODING AND WATER OVER THE ROADWAY ALONG STATE ROUTE 127 NORTHBOUND AT MILE MARKER 20 TWENTY MILES NORTH OF BAKER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WGUS55 KVEF 032316 FFWVEF CAC027-071-NVC003-040215- /O.NEW.KVEF.FF.W.0141.181003T2316Z-181004T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 416 PM PDT WED OCT 3 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... North central San Bernardino County in southern California... Southeastern Inyo County in south central California... West central Clark County in southern Nevada... * Until 715 PM PDT. * At 415 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Thunderstorms south of Death Valley will move northward into the warned area and add additional rainfall and runoff. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Shoshone, Furnace Creek, Tecopa and Death Valley Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3646 11649 3578 11561 3580 11688 3641 11693 $$ Boothe
6 follow-up statements
760
WGUS75 KVEF 032338
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
438 PM PDT WED OCT 3 2018
CAC071-NVC003-032347-
/O.CAN.KVEF.FF.W.0141.000000T0000Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
438 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO AND WEST
CENTRAL CLARK COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
3580 11688 3641 11693
$$
CAC027-040215-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
438 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTHEASTERN INYO COUNTY...
At 437 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Thunderstorms south of Death Valley
will move northward into the warned area and add additional rainfall
and runoff. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Shoshone, Furnace Creek, Tecopa and Death Valley Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
3580 11688 3641 11693
$$
Boothe232
WGUS75 KVEF 040057
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
557 PM PDT WED OCT 3 2018
CAC027-040215-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
557 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTHEASTERN INYO COUNTY...
At 556 PM PDT, Doppler radar indicated thunderstorms continue to
produce heavy rain across the warned area. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Shoshone, Furnace Creek, Tecopa and Death Valley Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
3580 11688 3641 11693
$$
Boothe380
WGUS55 KVEF 040146
FFWVEF
CAC027-040345-
/O.EXT.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
646 PM PDT WED OCT 3 2018
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 845 PM PDT.
* At 645 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is
imminent or already occurring.
* Some locations that will experience flooding include...
Shoshone, Tecopa and Death Valley Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
3580 11688 3641 11693
$$
Boothe649
WGUS75 KVEF 040202
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
702 PM PDT WED OCT 3 2018
CAC027-040345-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
702 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
SOUTHEASTERN INYO COUNTY...
At 701 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Shoshone, Death Valley Junction and Tecopa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3644 11659 3645 11649 3581 11566 3581 11573
3579 11574 3581 11657 3644 11661
$$
Boothe211
WGUS75 KVEF 040209 RRA
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT WED OCT 3 2018
CAC027-040345-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
709 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
SOUTHEASTERN INYO COUNTY...
At 707 PM PDT, local law enforcement reported mud and debris across
State Route 127 in at Mile Marker 13 in Inyo County.
Some locations that will experience flooding include...
Shoshone, Death Valley Junction and Tecopa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3644 11659 3645 11649 3581 11566 3581 11573
3579 11574 3581 11657 3644 11661
$$
Boothe252
WGUS75 KVEF 040339
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
839 PM PDT WED OCT 3 2018
CAC027-040349-
/O.EXP.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
839 PM PDT WED OCT 3 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY WILL EXPIRE
AT 845 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3644 11659 3645 11649 3581 11566 3581 11573
3579 11574 3581 11657 3644 11661
$$
BootheWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 2:54 PM PDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 3, 2:54 PM PDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 254 PM PDT Wed Oct 3 2018 .SYNOPSIS...An approaching Pacific storm system will increase thunderstorm coverage this evening, especially over Mohave County and adjacent areas of Clark and Lincoln counties, where severe storms will be possible. Cooler storm systems coming in from the north will bring unsettled conditions with below normal temperatures over the weekend into early next week. && .DISCUSSION...tonight through next Wednesday. The upper low off the California Coast will finally move inland tonight and increasing upward forcing and wind shear along the leading edge will produce organized bands of thunderstorms especially across substantial portions of southern Nevada and northwest Arizona...especially after sunset through the overnight hours. Isolated severe thunderstorms will be possible and the best threat areas will be over Lincoln, northeast Clark and Mohave County. Since conditions for organized thunderstorms will come together primarily after dark...storms generally will not be quite as strong as they otherwise would with the aid of daytime heating. It should still be a very active night of thunderstorms which high res models have consistently been showing. The axis of the upper low is forecast to be over southwest Utah by sunrise Thursday as it opens up and continues lifting to the northeast leaving more tranquil conditions across our forecast area in its wake much of the day Thursday. An upstream shortwave over northern California will then slide down over southern Nevada Thursday night and early Friday...driving a weak cold front with some showers associated with it over central Nevada. A cool and dry northwest flow will be over the region Friday ahead of energy diving down from the Pacific Northwest and Western Canada which will call attention to the arrival of the fall season. Multiple waves diving out of western Canada will carve out a deep broad closed low over the western states over the weekend then it will lift toward the northern plains early in the week ahead another system diving down over the Great Basin. This pattern will keep temperatures several degrees below normal with showers primarily over the southern Great Basin zones and snow levels around 6500-7000 feet. && .AVIATION...For McCarran...Breezy southeast winds will continue until switching to more of a southerly to southwesterly direction by 00-01Z later this afternoon. Gusts should remain below 25 kts. There is a chance for some isolated storms to develop later this afternoon in the vicinity of the terminal. If storms develop, they could produce gusty, erratic winds and small hail. A scattered cloud deck around 8 kft will continue through the evening and may lower to around 5 kft with any storms that develop near the terminal. Tonight, winds should continue to be from the southwest with sustained winds of 10 to 12 kts with possible intermittent gusts to 20-23 kts. Winds will trend downward before sunrise with southwest winds beginning to increase again tomorrow afternoon with possible gusts to 20 kts. By 12-14Z tomorrow morning, expect FEW clouds around 8 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy south to southwest winds are expected across the region today with possible gusts to 25-27 kts. However, all TAF sites could see vicinity thunderstorms this afternoon and evening which could create gusty and erratic winds. Best chances for thunderstorms will be at BIH, IFP, and possibly EED today and tonight. A scattered cloud deck around 6-8 kft will continue through the evening and may lower to around 5 kft with any storms that develop near the terminals. Gusts should become intermittent after sundown. Breezy southwest winds expected again tomorrow afternoon with gusts around 20 kts for most terminals, excluding BIH where north winds are expected. && .SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be possible this evening, especially in Mohave County and nearby areas of northeast Clark and Lincoln counties. Isolated flash flooding will also be possible. We encourage spotters to report any significant weather or impacts in your area. && DISCUSSION...Adair AVIATION...Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Oct 3, 3:28 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 S PIOCHE 37.93N 114.45W
10/03/2018 LINCOLN NV LAW ENFORCEMENT
LINCOLN COUNTY SHERIFFS OFFICE REPORTED
FLASH FLOODING ON MAIN STREET IN PIOCHE AND
FLOODING IN SEVERAL BUILDINGS.
&&
CKLocal storm report, Oct 3, 3:41 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD 11 N GOLDFIELD 37.87N 117.24W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
WATER AND DEBRIS OVER THE ROADWAY ON US 95
BETWEEN MILE MARKER 28 AND 31.
0241 PM FLASH FLOOD 6 ENE SILVER PEAK 37.78N 117.53W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
SILVER PEAK ROAD BETWEEN US 95 AND SILVER
PEAK WAS CLOSED DUE TO FLOODING.
0241 PM FLASH FLOOD 14 ENE BOUNDARY PEAK 37.90N 118.11W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
DEBRIS REPORTED ON HIGHWAY 264 BETWEEN MILE
MARKERS 16 AND 18 AS WELL AS BETWEEN MILE
MARKERS 23 AND 24.
0241 PM FLASH FLOOD 14 ENE BOUNDARY PEAK 37.92N 118.11W
10/02/2018 ESMERALDA NV LAW ENFORCEMENT
DEBRIS REPORTED ON THE ROADWAY ACROSS SR
773.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:14 PM PDT | Flash Flood Warning | VEF | Inyo | 100 min |
| Oct 2, 9:01 PM PDT | Areal Flood Advisory | VEF | Esmeralda | 117 min |
| Oct 3, 12:23 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Oct 3, 12:33 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.